Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS Honolulu, HI

March 1, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 1, 2006, 5:08 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2006, 5:08 PM HST (03:08 UTC)
Expired
Mar 1, 2006, 8:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 020314
FFWHFO
HIC007-020615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
508 PM HST WED MAR 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 815 PM HST

* AT 459 PM HST...RADAR SHOWED TORRENTIAL RAIN COVERING MUCH OF THE 
  ISLAND OF KAUAI. THE AREA OF HEAVY RAIN WAS MOVING NORTH AT AROUND 
  10 MPH...BUT EXTENDED WELL OFFSHORE SOUTH OF THE ISLAND.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOKEE
  STATE PARK...MANA...WAIMEA...HANAPEPE...LIHUE...AND PRINCEVILLE.

THIS FLASH FLOOD WARNING REPLACES AND EXPANDS THE PRE-EXISTING 
WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN SECTIONS OF THE ISLAND 
OF KAUAI. RADAR ESTIMATED THAT RAINFALL RATES OF 2 TO 4 INCHES PER 
HOUR WERE OCCURING...AND WITH THE SOILS ALREADY SATURATED FROM LAST 
WEEKS HEAVY RAINS...ADDITIONAL HEAVY RAIN AND ASSOCIATED RUNOFF 
WILL CREATE WIDESPREAD FLASH FLOODING.  

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15977 2182 15957 2211 15959 2215 15983

$$
BROWNING
2 follow-up statements
000
WGHW70 PHFO 020403
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
554 PM HST WED MAR 1 2006

HIC007-020615-
ISLAND OF KAUAI IN KAUAI COUNTY-
554 PM HST WED MAR 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 815 PM HST...

AT 548 PM HST...RADAR SHOWED THE HEAVIEST RAIN FROM MANA TO KOKEE 
STATE PARK ON THE WEST SIDE OF THE ISLAND...AND FROM NEAR LIHUE TO 
KAPAA ON THE EAST SIDE OF THE ISLAND...MOVING NORTH AT AROUND 10 MPH.

ALTHOUGH RAIN HAS TAPERED OFF FROM NEAR WAIMEA TO HANAPEPE ON THE 
SOUTH SHORE...ANOTHER AREA OF TORRENTIAL RAIN WAS JUST 
OFFSHORE...MOVING NORTH...AND WILL MOVE ONSHORE BY 615 PM. EXPECT 
ANOTHER 1 TO 3 INCHES OF RAIN FROM WAIMEA TO HANAPEPE BY 730 PM.

SATURATED SOILS FROM THE HEAVY RAINS OF LAST WEEK ON KAUAI WILL LEAD 
TO RAPID RUNOFF OF ADDITIONAL HEAVY RAIN THIS EVENING...AND 
WIDESPREAD FLASH FLOODING WILL LIKELY RESULT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
PARK...MOLOAA...KALALAU VALLEY...ANAHOLA...KOKEE STATE PARK...
KAPAA...WAILUA AND MANA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15977 2182 15924 2231 15927 2232 15985

$$
BROWNING
000
WGHW70 PHFO 020450
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
644 PM HST WED MAR 1 2006

HIC007-020615-
ISLAND OF KAUAI IN KAUAI COUNTY-
644 PM HST WED MAR 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 815 PM HST...

AT 635 PM HST...RADAR SHOWED AN AREA OF VERY HEAVY RAIN ALONG A LINE
EXTENDING FROM HANAPEPE TO KIPU FALLS...MOVING NORTH AT 10 MPH.
EXPECT ANOTHER 1 TO 3 INCHES OF RAIN FROM HANAPEPE TO LIHUE BY 800 
PM.

SATURATED SOILS FROM THE HEAVY RAINS OF EARLIER TODAY AND FROM LAST 
WEEK ON KAUAI WILL LEAD TO RAPID RUNOFF OF ANY ADDITIONAL HEAVY RAIN 
THIS EVENING...WITH FLASH FLOODING THE RESULT. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIMEA...PUHI...KEKAHA...LIHUE...MANA...WAILUA...KAPAA...KAWAIHAU...
KOKEE STATE PARK...HAENA...WAINIHA...KILAUEA...HANALEI...
PRINCEVILLE...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY AND
ANAHOLA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2182 15977 2182 15924 2231 15927 2232 15985

$$
BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 4:00 PM HST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 4:00 PM HST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 1 2006

.SYNOPSIS...
CLOUDY SKIES WILL CONTINUE OVER THE ISLANDS FOR THE NEXT COUPLE OF
DAYS...AS HIGH CLOUDS STREAM IN FROM THE WEST. A MOIST EAST TO
SOUTHEAST FLOW OVER THE ISLANDS WILL CONTINUE INTO FRIDAY...KEEPING
THE WEATHER UNSETTLED...ESPECIALLY AROUND NIIHAU KAUAI AND OAHU. THE
HIGH CLOUDS SHOULD THIN BY THE WEEKEND...AND THE AIR MASS WILL
GRADUALLY DRY OUT. THIS WILL ALLOW FOR INCREASED SUNSHINE OVER
LEEWARD AREAS...BUT A SHEARLINE EXPECTED ON SUNDAY WILL KEEP
WINDWARD AREAS CLOUDY AND DAMP.

&&

.DISCUSSION...
SOUTHEAST FLOW CONTINUES AROUND THE WESTERN ISLANDS THIS MORNING...
AS THE LOW LEVEL FLOW VEERS INTO A VERTICALLY STACKED LOW PRESSURE
SYSTEM FAR NORTHWEST OF THE ISLANDS NEAR 35N 175W. RADAR SHOWS A
LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...FROM NIIHAU TO
OAHU. MOISTURE WITHIN THE BIG ISLAND PLUME IS ALSO DETECTED BY RADAR
SOUTH OF OAHU...WHILE THE PREVAILING TRADES ARE BRINGING SHOWERS /OF
WEAKER INTENSITY/ INTO THE WINDWARD SIDES OF MAUI AND THE BIG
ISLAND.

A FLASH FLOOD WATCH IS IN EFFECT FOR NIIHAU KAUAI AND OAHU...AS A
MOIST LOW LEVEL FLOW CONVERGES IN A MODERATELY UNSTABLE ATMOSPHERE.
THIS FLOW IS STRONG ENOUGH TO SUPPORT HEAVY SHOWERS...BUT UPPER
LEVEL DYNAMICS ARE WEAK ENOUGH TO PRECLUDE THE DEVELOPMENT OF
THUNDERSTORMS...WITH HIGHEST CLOUD TOPS AVERAGING BETWEEN 20 AND 25
THOUSAND FEET. THE BIGGEST CONCERN FOR KAUAI IS TRAINING OF HEAVY
SHOWERS OVER A SATURATED LAND MASS...WHILE TERRAIN ANCHORING...LIKE
THAT SEEN SO FAR TODAY OVER THE WINDWARD SIDE OF THE KOOLAU
SLOPES...APPEARS TO BE THE GREATEST THREAT FOR OAHU.

MODELS KEEP A CONVERGENT LOW LEVEL FLOW NEAR KAUAI THROUGH FRIDAY...
WHILE TRADES PREVAIL ALONG THE EASTERN END OF THE CHAIN. WHILE UPPER
LEVEL INSTABILITY WILL BE LACKING...THE LOW LEVEL MOISTURE
CONVERGENCE WILL BE SUFFICIENT TO KEEP MODERATE TO HEAVY SHOWERS
POSSIBLE ALONG THE WESTERN END OF THE ISLAND CHAIN INTO FRIDAY.

EVEN THOUGH THE LOW CURRENTLY NORTHWEST OF THE ISLANDS IS FORECAST
TO MOVE NORTHEAST AND WEAKEN OVER THE NEXT 48 HOURS...THERE IS
MODEL CONSENSUS THAT A WEAK LOW/TROUGH WILL DEVELOP IN ITS PLACE...
BUT AT A LOWER LATITUDE BETWEEN 170W AND 175W. THIS IS THE FEATURE
THAT WILL BE RESPONSIBLE FOR KEEPING LOW LEVEL MOISTURE CONVERGENCE
IN PLACE NEAR...AND WEST OF...KAUAI...BUT AT THE SAME TIME WILL
ALLOW AN EASTERLY TRADE FLOW TO PREVAIL OVER MOST ISLANDS. THIS
RELATIVELY WEAK FEATURE WILL MOVE NORTHWEST OVER THE WEEKEND...
ALLOWING TRADES TO BUILD OVER ALL ISLANDS. MODELS ARE SUGGESTING A
WEAK SHEARLINE APPROACHING THE ISLANDS FROM THE NORTHEAST SATURDAY
NIGHT AND SUNDAY...WHICH MAY PRECLUDE A COMPLETE WINDWARD CLEARING
UNTIL SUNDAY NIGHT/MONDAY.

&&

.MARINE...
WAVEWATCH III GUIDANCE SHOWS THE CURRENT NORTH-NORTHEAST SWELL WILL
LINGER INTO THURSDAY WITH A SLOW DOWNTREND. THE HIGH SURF ADVISORY
REMAINS IN PLACE THROUGH THURSDAY MORNING...AND MAY NEED TO BE
EXTENDED INTO THE DAY ON THURSDAY DEPENDING ON BUOY OBS. A NORTH
SWELL THURSDAY NIGHT AND FRIDAY WILL LIKELY BE TOO NORTH FOR
ADVISORY LEVEL SURF ALONG EAST FACING SHORES...BUT SELECT EASTERN
BEACHES MAY EXCEED CRITERIA. THIS WILL NEED TO BE FINE TUNED AS OBS
ARRIVE WITH THIS SWELL.

A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR WATERS MOST EXPOSED TO
THE NORTH-NORTHEAST SWELL...WHERE THE COMBINATION OF SWELL AND WIND
WAVES ARE EXCEEDING THE SCA THRESHOLD OF 10 FT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES
OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY
FOR SEAS GREATER THAN 10 FT.

FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 PM THURSDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:40 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 4:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 6:24 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 7:56 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 9:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 10:55 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 1:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 2:29 AM HSTWind AdvisoryHFOHawaii18 hr
Mar 2, 2:42 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 4:07 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 6:50 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 9:55 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 12:55 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.